Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS El Paso, TX

July 31, 2020Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 31, 2020, 5:44 PM MDT for Otero County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 5:44 PM MDT (23:44 UTC)
Expired
Jul 31, 2020, 9:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:33 PM MDTFLOODMescalero, NMBRIEFED MESCALERO DISPATCH ON POTENTIAL FOR ADDITIONAL THUNDERSTORMS TONIGHT. RAINFALL ESTIMATES OF 1-1.5 INCHES ACROSS THE TOWN OF MESCALERO AND UPSTREAM IN SOLDIER CANYON HAS RESULTED IN MINOR FLOODING. THE MAJORITY OF FLOODING HAS REMAINED WITHIN THE CULVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS54 KEPZ 312344
FFWEPZ
NMC035-010200-
/O.NEW.KEPZ.FF.W.0005.200731T2344Z-200801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
544 PM MDT Fri Jul 31 2020

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Northern Otero County in south central New Mexico...

* Until 800 PM MDT.

* At 543 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Soldier Canyon. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Mescalero and Soldier Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3320 10579 3315 10581 3312 10571 3323 10572
      3322 10578

FLASH FLOOD...RADAR INDICATED

$$

ED
1 follow-up statement
028 
WGUS54 KEPZ 010156
FFWEPZ
NMC035-010300-
/O.EXT.KEPZ.FF.W.0005.000000T0000Z-200801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
756 PM MDT Fri Jul 31 2020

The National Weather Service in El Paso Tx/Santa Teresa has extended 
the

* Flash Flood Warning for...
  Northern Otero County in south central New Mexico...

* Until 900 PM MDT.

* At 753 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Soldier Canyon. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Mescalero and Soldier Canyon.

An additional 0.5 inches fell within the past hour, and more rain 
could fall within the next hour. Some minor flooding has already 
been reported in Mescalero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3320 10579 3315 10581 3314 10574 3316 10572
      3323 10572 3322 10578

FLASH FLOOD...RADAR INDICATED

$$

ED

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:31 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 31, 5:31 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
531 PM MDT Fri Jul 31 2020

...Update for 00Z TAF Cycle...

.AVIATION...00Z TAF CYCLE
VFR conditions expected through period with the slight chance of
TSRA causing IFR conditions. Main impacts will be low certainly TS
chances from now through 07Z. Overnight convection possibility
will focus along and east of the Rio Grande, with best chances at
KTCS. Have left VCTS out of other TAF sites until confidence is
higher later tonight. Skies SCT100 BKN200 becoming FEW-SCT150
after 06Z. Winds generally 040-090 at 08-12KT. Another window for
TSRA possible after 21Z tomorrow afternoon at all TAF sites.

&&

.PREV DISCUSSION...206 PM MDT Fri Jul 31 2020...

.SYNOPSIS...
An upper high will be drifting east over the next week which will
help to decrease storm coverage to mainly the mountains by
Monday. As the high shifts east of the area late next week, storm
chances increase over southwestern New Mexico once again.
Temperatures will continue to run about 5 to 10 degrees above
normal for the next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
A backdoor frontal boundary has pushed into and stalled across
the region. It arrived last night with a breezy and gusty easterly
push, lasting into the early afternoon hours today. The dewpoints
have jumped back into the 50s and lower 60s. The PWATs rose from
below 3/4" to over 1.0". Model dynamics indicate a LOT of
instability with CAPES in the 1500-2000 J/KG range today and
tomorrow, with LIs in the -4 to -7 range. Speed shear is not good,
but directional shear is quite good with healthy storm inflow of
SE winds on SSW moving storms today, tonight, and Saturday. Thus
we are anticipating some late day activity today, lasting well
into the night tonight. We originally believed the storms would
stay east, but moisture has made it west, and the CAM models
believe we will see storms over the Gila this afternoon, moving s
into the Southern Deserts tonight. DCAPEs remain at or above 1500
J/KG so strong outflow winds possible, as well as moderate to
large hail in some storms. Heavy rain and flash flood potential
best east of the Rio Grande where the PWATs are highest, but
storms won't be moving fast anywhere, so the potential or isolated
flooding exists all areas. Last night's, and today's early CAM
models were fairly bullish on another overnight MCS moving south
over our eastern zones late tonight, but the current suite is no
so much. Thus, although we are keeping POPs in the forecast
overnight, storm activity could be mostly over by midnight.
Morning low temperatures will be dependent on the cloud cover,
rain, and overnight clouds.

Saturday brings a better setup for area-wide isolated to
scattered showers and thunderstorms, with potential for severe
weather. Dynamics will be a lot like this afternoon and evening,
with good CAPE and directional shear, allowing for longer-lived,
more organized storm structure. Hail and wind will be the primary
severe weather threats. Both the GFS and NAM models indicate large
and strong outflow boundaries from convective activity.

&&

.LONG TERM...
Long term will have upper high currently centered off over AZ
slowly shifting to the east and south. Enough low level moisture
over the area will keep thunderstorm chances going into Saturday
night with northerly flow continuing over area. Could be some
stronger storms with decent shear and instability remaining in
place.

Going into Monday through Wednesday, upper high will be drifting
over CWA which will generally limit scattered thunderstorms to
the mountains with some isolated storms moving onto the lowlands
with outflows. Good agreement among models through this time
except EC is a little cooler with more thunderstorm coverage which
is unusual. MEX guidance numbers are mainly in the mid to upper
90s for the lowlands through this period, but given low levels
start to dry out and recent history of running 3 to 5 degrees too
cool, raised highs into the upper 90s to around 100.

For the end of the period, upper high ends up over northern to
central TX, but elongated from west to east. This will help to tap
some moisture from the south to bring best chances to areas west
of the Divide as surface flow keeps Gulf of Mexico moisture no
further west than extreme eastern NM. Westerly mid level flow
could push storms into the Rio Grande Valley later in the day, but
with just isolated to widely scattered coverage. High
temperatures will start to fall out west with the increasing
moisture, but kept highs near 100 along the river valley.

&&

.FIRE WEATHER...
Low level moisture has moved back into the region on easterly
winds today behind a backdoor front. This front also brought
breezy east winds and cooler temperatures. Temperatures are 6-9
degrees cooler than yesterdays, off-the-chart, record readings.
General winds will slacken through the afternoon and evening. A
bit of convective inhibition through mid-afternoon with the cooler
airmass in place will delay the start of showers and storms, but
the late afternoon and evening hours should see storms form over
the Sacs and Gila regions with those storms tracking south into
and over the lowlands of S Central and SW New Mexico. RH
recoveries will be better tonight with the improved dewpoints.
Storms are likely to produce strong, gusty, and erratic outflows.
None of these showers or storms, or any over the weekend through
next week, are the product of a monsoon pattern. The 2020 monsoon
pattern that was very healthy for a short time has totally ended
for now and the foreseeable future.

Not much change in the environment for Saturday, but the
instability and dynamics look to be increased with higher storm
potential resulting. Some storms could produce damaging winds and
large hail tomorrow as storms look to be more organized. Another
round of showers and storms in the PM, and early AM, hours
expected Sunday and Monday. Temperatures through the weekend and
early week will be lower, but still at or slightly above normal.
Mixing heights will stay high, and thus ventilation will be
moderate or better, despite marginal transport wind speeds.

Tuesday and beyond, next week should bring somewhat drier and
warmer weather to the region as upper-level high pressure builds
back over from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  96  71  97 /  20  30  40  10
Sierra Blanca           67  89  69  91 /  20  40  40  20
Las Cruces              69  93  66  95 /  20  40  40  20
Alamogordo              70  95  68  96 /  30  50  50  30
Cloudcroft              51  72  51  72 /  40  70  60  60
Truth or Consequences   71  93  68  96 /  20  40  40  30
Silver City             65  89  63  89 /  20  40  40  50
Deming                  68  96  66  96 /  20  40  40  20
Lordsburg               70  96  67  95 /  20  30  40  30
West El Paso Metro      74  97  71  98 /  20  40  40  10
Dell City               68  94  67  96 /  30  40  40  10
Fort Hancock            74  96  69  98 /  20  30  40  20
Loma Linda              70  89  68  91 /  20  50  50  20
Fabens                  74  95  70  96 /  20  30  30   0
Santa Teresa            71  96  68  96 /  20  40  40  10
White Sands HQ          74  94  70  96 /  20  40  50  30
Jornada Range           69  93  66  96 /  20  40  40  20
Hatch                   70  95  67  96 /  20  40  40  30
Columbus                71  96  69  96 /  20  40  40  10
Orogrande               71  93  68  95 /  30  50  50  30
Mayhill                 57  82  58  83 /  40  70  60  60
Mescalero               56  82  56  83 /  40  70  60  60
Timberon                55  79  55  80 /  30  70  60  60
Winston                 59  89  57  89 /  20  50  30  50
Hillsboro               66  94  63  96 /  20  50  40  50
Spaceport               68  93  65  95 /  20  40  40  30
Lake Roberts            60  89  54  89 /  20  40  40  50
Hurley                  65  92  62  93 /  20  40  40  40
Cliff                   63  95  59  96 /  20  40  30  40
Mule Creek              67  91  59  92 /  20  40  40  40
Faywood                 66  92  61  93 /  20  40  40  50
Animas                  69  97  66  97 /  20  30  40  30
Hachita                 67  96  65  96 /  20  40  40  20
Antelope Wells          68  95  66  95 /  20  40  50  30
Cloverdale              66  90  64  90 /  10  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/26/30
Hazardous weather outlook, Jul 31, 12:09 PM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1209 PM MDT Fri Jul 31 2020

NMZ401>417-TXZ418>424-011815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1209 PM MDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Increased moisture, instability, and dynamics today and tonight
behind a back door frontal boundary which moved in last night and
through the morning. Isolated to scattered shower and thunderstorm
activity expected to develop after mid afternoon and continue well
into the overnight hours. Set up is good for isolated organized
strong storms. Strong outflow winds up to 50 mph are expected. In
addition some storms could produced moderate hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday could bring the region a slight risk of severe
thunderstorms with wind and hail being the primary concerns.
Isolated flash flooding also possible. Severe risk diminished, but
not totally eliminated, for Sunday and Monday when more storms are
expected in the afternoon and evening hours. Slight drying
expected Tuesday through the next week to lessen storm probability
and coverage, while increasing daily heating back to around
triple-digit territory, to bring on heat concerns once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not needed, but spotters are encouraged to call
in with significant weather and impacts.

In the hours before

Special weather statement, Jul 31, 3:15 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
315 PM MDT Fri Jul 31 2020

NMZ415-416-312200-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
315 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Elk Silver, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sacramento, Mayhill, Silver Lake, Weed, Elk Silver, Sixteen Springs,
Hay Canyon, Cox Canyon, Dry Canyon and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3311 10532 3296 10532 3296 10535 3279 10535
      3276 10579 3327 10563 3327 10543
TIME...MOT...LOC 2114Z 343DEG 31KT 3313 10549

DHUYVETTER
Special weather statement, Jul 31, 4:22 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
422 PM MDT Fri Jul 31 2020

NMZ412-414-415-312300-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
422 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Mescalero, moving southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mescalero, Tularosa, Cloudcroft, Alamogordo, Sunspot, Silver Lake,
Burro Flats, High Rolls, La Luz, Mountain Park, Benson Ridge, Karr
Canyon and Dry Canyon.

This includes Highway 54 in New Mexico between mile markers 70 and
79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3316 10572 3305 10560 3274 10586 3306 10612
      3313 10583
TIME...MOT...LOC 2222Z 045DEG 18KT 3308 10575

DHUYVETTER
Special weather statement, Jul 31, 4:51 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
451 PM MDT Fri Jul 31 2020

NMZ412>417-312330-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
451 PM MDT Fri Jul 31 2020

...SPECIAL WEATHER STATEMENT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Sunspot, moving southwest at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Timberon, Sunspot, Boles Acres, Oliver Lee State Park, Bluff Springs
and The Otero Mesa.

This includes Highway 54 in New Mexico between mile markers 45 and
59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3287 10569 3272 10555 3234 10572 3275 10620
TIME...MOT...LOC 2251Z 043DEG 23KT 3276 10572

DHUYVETTER
Special weather statement, Jul 31, 5:15 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
515 PM MDT Fri Jul 31 2020

NMZ412-414>416-010000-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
515 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Cloudcroft, moving southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Timberon, Tularosa, Cloudcroft, Alamogordo, Sunspot, Burro Flats,
High Rolls, La Luz, Mountain Park, Benson Ridge, Cox Canyon, Karr
Canyon, Dry Canyon, Boles Acres and Bluff Springs.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 211 and 212.
 Highway 54 in New Mexico between mile markers 62 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3312 10580 3299 10560 3262 10567 3306 10629
TIME...MOT...LOC 2315Z 043DEG 18KT 3303 10575

DHUYVETTER
Special weather statement, Jul 31, 5:30 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
530 PM MDT Fri Jul 31 2020

NMZ410-411-413-010030-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
530 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO AND EAST CENTRAL
DONA ANA COUNTIES UNTIL 630 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Talavera, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Las Cruces, Vado, White Sands Missile Range Headquarters, NMSU Main
Campus, Mesquite, Mesilla, San Miguel, Fairacres, Organ, Talavera,
East Mesa, High Valley, San Pablo, Portions of Jornada Experimental
Range, Northeast Las Cruces, Dripping Springs, Aguirre Springs,
Mesilla Valley Bosque State Park, Portions of Organ Mountains Desert
Peaks National Monument and Soledad Canyon.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 136 and 155.
 Interstate 25 in New Mexico between mile markers 1 and 8.
 Highway 70 in New Mexico between mile markers 150 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3257 10667 3249 10636 3208 10637 3218 10693
TIME...MOT...LOC 2330Z 015DEG 87KT 3234 10659

DHUYVETTER
Special weather statement, Jul 31, 5:35 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
535 PM MDT Fri Jul 31 2020

NMZ412-414>416-010015-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
535 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
615 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mescalero, moving southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Torrential rainfall is possible with this storm, and may lead to
localized flooding. We will be monitoring the rain totals over the
Soldier Canyon burnscar. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Mescalero, Lake Mescalero, Bent, Apache Summit and Soldier Canyon.

This includes Highway 54 in New Mexico near mile marker 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3331 10572 3330 10560 3302 10569 3320 10606
      3337 10573
TIME...MOT...LOC 2334Z 029DEG 46KT 3318 10579

DHUYVETTER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:13 PM MDTSpecial Weather StatementEPZOtero62 min
Jul 31, 2:45 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jul 31, 3:15 PM MDTSpecial Weather StatementEPZOtero45 min
Jul 31, 3:24 PM MDTSevere Thunderstorm WarningEPZOtero51 min
Jul 31, 3:30 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jul 31, 4:22 PM MDTSpecial Weather StatementEPZOtero38 min
Jul 31, 4:26 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Jul 31, 4:51 PM MDTSpecial Weather StatementEPZOtero39 min
Jul 31, 5:15 PM MDTSpecial Weather StatementEPZOtero45 min
Jul 31, 5:30 PM MDTSpecial Weather StatementEPZDoña Ana60 min
Jul 31, 5:35 PM MDTSpecial Weather StatementEPZ40 min
Jul 31, 5:43 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 31, 5:54 PM MDTFlash Flood WarningEPZDoña Ana111 min
Jul 31, 5:59 PM MDTSevere Thunderstorm WarningEPZDoña Ana46 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.